Today in resus, the nurse told me that one of the patients, a woman being treated with vancomycin, began to appear flushed and kept itching her face. The patient denied respiratory or GI complaints. She denied previous drug allergies, and had received vancomycin in the past without issues.

Just like the rapper in the image associated with this post, I suspected she had red man syndrome, which is an entity I have heard about since medical school but never seen.

Here’s a little bit more about it.

Red man syndrome (RMS) is an infusion rate-related reaction. It is not a true allergic reaction. It occurs predominantly during parenteral vancomycin administration, but can also be seen with oral administration. There’s even a case report of RMS caused by cefepime.

Pathophysiology: Histamine is released by degranulation of mast cells and basophils, independent of preformed IgE or complement. The extent of histamine release is related to the amount and rate of vancomycin infusion.

Patients with RMS experience flushing, erythema, and pruritis. It predominantly affects the upper part of the body, including the face and neck. In more severe cases, patients may also develop pain and muscle spasm.

Treatment:

  1. Stop the infusion
  2. Diphenhydramine 50 mg IV or PO
  3. H2 blocker such as ranitidine or famotidine
  4. Fluids if hypotensive
  5. If anaphylaxis is suspected, add epinephrine and steroids.

The symptoms of mild to moderate cases of RMS should improve with the above treatment, at which time the vancomycin can be restarted –  at a slower rate. Uptodate recommends one-half the original rate or 10 mg/min (whichever is slower) for mild cases, and infusion over at least 4 hours for more severe cases, along with premedication prior to subsequent doses.

 

References

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC270616/#B2

http://aac.asm.org/content/56/12/6387.full

UpToDate: Vancomycin Hypersensitivity